Alert archive / Louisiana / Flash Flood Warnings in 1997

Flash Flood Warning 50, NWS Shreveport, LA

May 2, 1997Bienville Parish, Red River Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 2, 1997, 11:18 AM CDT for Bienville Parish, Red River Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1997, 11:18 AM CDT (16:18 UTC)
Expired
May 2, 1997, 3:15 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Bienville Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 66 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 021619
FFWSHV
LAC013-031-081-022015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT FRI MAY 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  315 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHWEST LOUISIANA
 
   ...BIENVILLE PARISH...DE SOTO PARISH...RED RIVER PARISH
 
AS OF 1115 AM CDT DOPPLER WEATHER RADAR INDICATED 2 TO 3 INCHES OF RAIN
HAS FALLEN ACROSS NORTHERN DE SOTO PARISH DURING THE PAST HOUR. THE
THUNDERSTORMS PRODUCING THE HEAVY RAIN WILL BE MOVING NORTHEAST INTO RED
RIVER AND BIENVILLE PARISHES DURING THE NEXT COUPLE OF HOURS.
 
REPORTS FROM CADDO PARISH SHERIFF REPORTS WATER OV4ER SOME ROADS IN
KEITHVILLE...IN EXTREME SOUTHERN CADDO PARISH.
 
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
 
1/10
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 2, 9:19 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 2, 9:19 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
915 AM CDT FRI MAY 2 1997

ADAP GRAPHICS/RADAR TRENDS ALL POINT TO INCREASED ACTIVITY ACRS NW
LA AND NE TX THIS MRNG AS OUTFLOW BOUNDARY FROM LAST NIGHTS ACTIVITY
IN OK INTERACTS WITH CONDITIONALLY UNSTABLE AIR OVER THE AREA THIS MRNG.
ADAP GRAPHICS INDICATE BEST MSTR CONVERGENCE S OF A LINE FROM MLU
TO JUST S OF SHV TO JUST N OF LFK. THIS IS ALSO IN AN AREA OF LITTLE CAP
AND LIS IN THE -5 TO -7 RANGE.

GOING FCSTS LOK GUD IN WRT POPS...EXCEPT SE OK WHERE POPS MAY NEED
TO BE UPPED FOR ACTIVITY WITH FRONT LATER TODAY AND MENTIN OF SEVERE
ADDED. TEMPS ACRS NE TX AND NW LA MAY NEED TO ADJUSTED DOWN. IF CLDS
DO NOT CLEAR OUT SIGNIF:ICANTLY BEFORE EARLY AFTERNOON DONT THINK LOW
TO MID 80S LIKELY.

18

In the hours before

Special weather statement, May 2, 5:45 AM CDT, 5 hours 33 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 AM CDT FRI MAY 2 1997

...OUTBREAK OF SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE FOUR
STATE AREA TODAY INTO TONIGHT...

EARLY THIS MORNING...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS LOCATED
ACROSS THE SOUTHERN PLAINS STATES WITH AN ASSOCIATED COLD FRONT
STRETCHING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. AHEAD OF THIS
COLD FRONT...STRONG SOUTHERLY WINDS CONTINUED TO ADVECT MOISTURE INTO
THE FOUR STATE REGION WITH WIND GUSTS THIS MORNING ALREADY REACHING
20 TO 25 MPH ACROSS MOST OF NORTHEAST TEXAS AND SOUTHERN OKLAHOMA.

SOUTHERLY WINDS WILL INCREASE THIS MORNING INTO THE AFTERNOON HOURS
WITH GUSTS APROACHING 30 TO 35 MPH ACROSS MOST PLACES BY AFTERNOON.
EXTREME CAUTION IS ADVISED ACROSS AREA LAKES AND RIVERS AND BOATERS
SHOULD BE ALERT TO CHOPPY WATERS AND RAPIDLY CHANGING WEATHER
CONDITIONS. DRIVERS OF HIGH PROFILE VEHICLES SHOULD TRAVEL WITH
CAUTION TODAY AS WELL.

SEVERE THUNDERSTORMS DEVELOPED DURING THE PRE DAWN HOURS ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES AND PRODUCED AN OUTFLOW BOUNDARY WHICH
HAS PROPAGATED INTO NORTHEAST TEXAS AND SOUTHERN OKLAHOMA THIS
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
BOUNDARY LATER THIS MORNING INTO THE AFTERNOON HOURS WITH SOME OF THE
STORMS POSSIBLY REACHING SEVERE LIMITS PRODUCING LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

THE COLD FRONT CURRENTLY ACROSS WEST TEXAS INTO WESTERN OKLAHOMA WILL
PROPAGATE EASTWARD TODAY. THIS FRONT ALONG WITH DAYTIME HEATING WILL
HELP TO FOCUS THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
NORTHEAST TEXAS AND SOUTHERN OKLAHOMA BY AROUND MIDDAY AND ACROSS THE
REMAINDER OF THE FOUR STATE AREA INCLUDING SOUTHERN ARKANSAS AND
NORTHERN LOUISIANA THIS AFTERNOON INTO TONIGHT.

DUE TO THE STRENGTH OF THIS WEATHER SYSTEM...SOME THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT WILL LIKELY BECOME SEVERE PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL AND DEADLY LIGHTNING.
BREIF HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.

STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT OFFICIALS...LAW
ENFORCEMENT OFFICIALS AND OTHER INTERESTED CONCERNS SHOULD MONITOR
THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. ACTIVATION MAY BE REQUIRED AS EARLY AS THIS
MORNING ACROSS NORTHEAST TEXAS AND ACROSS THE REMAINDER OF THE FOUR
STATE AREA BY THIS AFTERNOON INTO TONIGHT.

STAY TUNNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT.

13
Special weather statement, May 2, 5:51 AM CDT, 5 hours 27 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 AM CDT FRI MAY 2 1997

...OUTBREAK OF SEVERE WEATHER EXPECTED ACROSS PORTIONS OF THE FOUR
STATE AREA TODAY INTO TONIGHT...

EARLY THIS MORNING...A VIGOROUS UPPER LEVEL STORM SYSTEM WAS LOCATED
ACROSS THE SOUTHERN PLAINS STATES WITH AN ASSOCIATED COLD FRONT
STRETCHING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. AHEAD OF THIS
COLD FRONT...STRONG SOUTHERLY WINDS CONTINUED TO ADVECT MOISTURE INTO
THE FOUR STATE REGION WITH WIND GUSTS THIS MORNING ALREADY REACHING
20 TO 25 MPH ACROSS MOST OF NORTHEAST TEXAS AND SOUTHERN OKLAHOMA.

SOUTHERLY WINDS WILL INCREASE THIS MORNING INTO THE AFTERNOON HOURS
WITH GUSTS APROACHING 30 TO 35 MPH ACROSS MOST PLACES BY AFTERNOON.
EXTREME CAUTION IS ADVISED ACROSS AREA LAKES AND RIVERS AND BOATERS
SHOULD BE ALERT TO CHOPPY WATERS AND RAPIDLY CHANGING WEATHER
CONDITIONS. DRIVERS OF HIGH PROFILE VEHICLES SHOULD TRAVEL WITH
CAUTION TODAY AS WELL.

SEVERE THUNDERSTORMS DEVELOPED DURING THE PRE DAWN HOURS ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES AND PRODUCED AN OUTFLOW BOUNDARY WHICH
HAS PROPAGATED INTO NORTHEAST TEXAS AND SOUTHERN OKLAHOMA THIS
MORNING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS
BOUNDARY LATER THIS MORNING INTO THE AFTERNOON HOURS WITH SOME OF THE
STORMS POSSIBLY REACHING SEVERE LIMITS PRODUCING LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

THE COLD FRONT CURRENTLY ACROSS WEST TEXAS INTO WESTERN OKLAHOMA WILL
PROPAGATE EASTWARD TODAY. THIS FRONT ALONG WITH DAYTIME HEATING WILL
HELP TO FOCUS THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
NORTHEAST TEXAS AND SOUTHERN OKLAHOMA BY AROUND MIDDAY AND ACROSS THE
REMAINDER OF THE FOUR STATE AREA INCLUDING SOUTHERN ARKANSAS AND
NORTHERN LOUISIANA THIS AFTERNOON INTO TONIGHT.

DUE TO THE STRENGTH OF THIS WEATHER SYSTEM...SOME THUNDERSTORMS THIS
AFTERNOON INTO TONIGHT WILL LIKELY BECOME SEVERE PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH ALONG WITH LARGE HAIL AND DEADLY LIGHTNING.
BREIF HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.

STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT OFFICIALS...LAW
ENFORCEMENT OFFICIALS AND OTHER INTERESTED CONCERNS SHOULD MONITOR
THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN YOUR AREA. ACTIVATION MAY BE REQUIRED AS EARLY AS THIS
MORNING ACROSS NORTHEAST TEXAS AND ACROSS THE REMAINDER OF THE FOUR
STATE AREA BY THIS AFTERNOON INTO TONIGHT.

STAY TUNNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...OR YOUR LOCAL CABLE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER THREAT.

13
Local storm report, May 2, 9:10 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 AM CDT FRI MAY 02 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    ATLANTA                   TX   NON QUALIFIED EVENT
05/02/97   CASS                           SPOTTER RELAYED REPORT OF
                                          LIGHTNING STRIKING A HOUSE
                                          AND CAUSING A SMALL FIRE.

10
Special weather statement, May 2, 10:00 AM CDT, 1 hour 18 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CDT FRI MAY 2 1997

SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ALONG AN OUTFLOW
BOUNDARY ACROSS NORTHEAST TEXAS...NORTHWEST LOUISIANA...AND SOUTHWEST
ARKANSAS INTO THE EARLY AFTERNOON HOURS.  THIS OUTFLOW BOUNDARY IS
ASSOCIATED WITH THUNDERSTORMS THAT MOVED THROUGH OKLAHOMA OVERNIGHT.
THE FORWARD PROGRESS OF THIS OUTFLOW BOUNDARY HAS SLOWED AND
THUNDERSTORMS ARE BEGINNING TO MOVE REPEATEDLY OVER THE SAME AREAS.
THIS TRAINING OF THE THUNDERSTORMS WILL LEAD TO HEAVY RAINS OVER THE
SAME AREAS INTO THE EARLY AFTERNOON AND MAY CAUSE LOCALIZED FLOODING.

LATER TODAY A STRONG UPPER LEVEL SYSTEM AND ITS ASSOCIATED SURFACE
COLD FRONT WILL MOVE INTO NORTHWEST SECTIONS OF THE FOUR STATE REGION.
ANOTHER ROUND OF THUNDERSTORMS SHOULD DEVELOP AS THIS SYSTEM MOVES
THROUGH THE AREA.  SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND
LARGE HAIL...ALONG WITH THE POTENTIAL FOR ISOLATED TORNADOES...IS
POSSIBLE WITH THESE STORMS AS THEY MOVE RAPIDLY ACROSS THE FOUR STATE
REGION LATE THIS AFTERNOON AND EARLY THIS EVENING.

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND
HAM RADIO OPERATORS WILL LIKELY BE NEEDED TODAY AND TONIGHT ACROSS THE
FOUR STATE REGION.

THIS IS A RAPIDLY DEVELOPING AND POTENTIALLY DANGEROUS SEVERE WEATHER
SITUATION.  CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR LOCAL
COMMERCIAL OR CABLE MEDIA OUTLET FOR FURTHER STATEMENTS AND UPDATES.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:52 AM CDTFlash Flood WarningSHVBossier, Caddo4 hr
May 2, 11:18 AM CDTFlash Flood WarningSHVDe Soto4 hr
May 2, 12:36 PM CDTSevere Thunderstorm WarningSHVDe Soto54 min
May 2, 12:53 PM CDTFlash Flood WarningSHVOuachita4 hr
May 2, 1:00 PM CDTTornado WarningSHVDe Soto45 min
May 2, 2:25 PM CDTSevere Thunderstorm WarningSHVWebster50 min
May 2, 3:18 PM CDTFlash Flood WarningSHVWebster117 min
May 2, 3:33 PM CDTSevere Thunderstorm WarningSHVClaiborne57 min
May 2, 3:57 PM CDTTornado WarningSHVUnion33 min
May 2, 4:03 PM CDTTornado WarningSHVOuachita42 min
May 2, 5:01 PM CDTSevere Thunderstorm WarningSHVUnion44 min
May 2, 5:10 PM CDTSevere Thunderstorm WarningSHVSabine50 min
May 2, 5:46 PM CDTTornado WarningSHVSabine29 min
May 2, 5:59 PM CDTTornado WarningSHVNatchitoches31 min
May 2, 6:31 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Winn29 min

Nearby

Flash Flood Warnings in Louisiana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.